Browse

You are looking at 1 - 2 of 2 items for :

  • Asian - other x
  • Refine by Access: All content x
Clear All
Open access

P A D M Kumarathunga, N S Kalupahana, and C N Antonypillai

Summary

Whey protein is a popular dietary supplement that is claimed to provide multiple health benefits. It has been shown to delay gastric emptying and impair ileal nutrient absorption. Additionally, some of the other additives like papain enzyme, soy lecithin in these protein supplements could interfere with L-thyroxine absorption. There is no evidence in the literature for the effects of protein supplements on L-thyroxine absorption. Herein, we describe a case of a 34-year-old lady who was on endocrinology follow up for primary hypothyroidism with stable thyroid-stimulating hormone (TSH) levels within the normal range while on L-thyroxine with a dose of 125 µg daily for the last 3 years, presenting with mild hypothyroid symptoms and elevated TSH level following a recent introduction of a protein supplement by her physical care adviser. Her treatment adherence and ingestion technique were good throughout, she was not on other medications or herbal remedies, there were no other changes in her food pattern or features suggestive of malabsorption, she was not pregnant, was taking the same L-thyroxine brand and TSH test was done from the routine lab. Since the only factor which could have contributed to the deranged TSH levels was the recent introduction of the whey protein supplement, we advised her to stop the protein supplement while continuing the same dose of L-thyroxine. Her TSH level was repeated in 6 weeks and was found to be normal (1.7 mIU/L). Our case report demonstrates that over-the-counter protein supplements could interfere with L-thyroxine absorption. Therefore, patients on L-thyroxine should be cautious when taking them.

Learning points

  • Over-the-counter protein supplements could interfere with oral L-thyroxine absorption.

  • The underlying mechanism could be the effect of whey protein by delaying gastric emptying and reduced responsiveness of organic anion transporters in the ileum, and there may be a contribution from other additives like papain and soy lecithin present in these supplements.

  • When there is an elevation of previously stable thyroid-stimulating hormone (TSH) value in a hypothyroid patient on oral L-thyroxine, the patient's assessment should include inquiring for a recent introduction of protein supplement, in the absence of other well-known risk factors.

  • Discontinuation of protein supplement results in normalization of thyroid function tests.

  • Patients on oral L-thyroxine should be cautious when taking over-the-counter protein supplementation.

Open access

N Atapattu, K A C P Imalke, M Madarasinghe, A Lamahewage, and K S H de Silva

Summary

Children rarely present with phaeochromocytoma. Their presentation differs from that of adults. The classic triad of sweating, headache and palpitation may not always present in children with phaeochromocytoma. In this study, we present a 6-year-old girl who came to us with polyuria and polydipsia for evaluation of suspected diabetes insipidus. She gave a clear history of increased sweating in the recent past. On clinical examination, she was noted to have high blood pressure. Subsequent investigations revealed a phaeochromocytoma. Her polyuria and hypertension resolved immediately after the surgery. We did not have the facilities to arrange for genetic tests; however, the patient and the family members are under follow-up for other associated conditions.

Learning points

  • Polyuria and polydipsia are rare symptoms of phaeochromocytoma.

  • Complete physical examination prevented unnecessary investigations for polyuria and led to a correct diagnosis.

  • Classic features are not always necessary for diagnostic evaluation of rare diseases.